Within a year or two after treatment for deep-vein thrombosis (DVT)—that is, a blood clot in the leg—up to half of patients develop a serious complication called post-thrombotic syndrome (PTS). PTS is a chronic condition that involves pain, aching, swelling, itching, skin discoloration, and in severe cases, ulcers in the affected leg. The causes aren't entirely clear but probably include residual damage and inflammation from the original clot. Obesity, older age, and inadequate anticoagulation therapy may also increase the risk. There's no cure for PTS, so prevention is especially important.
Graduated compression stockings worn for two years after treatment for a first DVT have been shown to reduce the risk of PTS by as much as 50%. ("Graduated" means the stockings are tightest at the ankles and gradually looser toward the knee and thigh.) But the most reliable studies have tested only knee high stockings, so there's been some uncertainty about the best approach. Many clinicians, for example, believe that thigh-highs provide better protection than knee-highs, especially following a DVT above the knee. Now, a multicenter trial has shown that thigh-highs are no better for preventing PTS than knee-highs and more likely to be discontinued because they're less comfortable. Results were published online Dec. 16, 2011, in the journal Blood.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.